web analytics

Record number of medication errors in a clinical setting

While she was at MAHC, our mother was subjected to more than 4,200 medication errors. This represents  a record number of such errors in a hospital setting, according to available literature, and was the cause of numerous adverse drug events and incidents that compromised her care, impaired her recovery and lengthened her hospital stay.  During her time at MAHC, our mother frequently vomited the contents of medication improperly given to her by mouth, developed near-fatal aspiration pneumonia, experienced serious cardiac irregularities, suffered a major convulsive seizure and was repeatedly afflicted by long episodes of extreme agitation and distress.  Both her cognitive and physical condition deteriorated sharply while she was at MAHC.

As a result of her injuries, our mother could not swallow.  All nutrition and medication were delivered through an enteral feeding tube that placed her at a higher level of risk and made her care needs more complex.  We met with nursing supervisors several times during the course of our mother’s hospitalization to discuss concerns about her medication and care. This should have raised red flags and resulted in a heightened level of vigilance.  It did not.  In addition, MAHC’s pharmacy repeatedly dispensed medication with instructions that it be given by the wrong route, failed to heed well-documented pharmacological warnings and was oblivious to potentially serious drug interactions, including those involving the prescribing and dispensing of multiple serotonin agents which are known to predispose patients to the risk of serotonin syndrome, a potentially fatal condition.  

To cite one glaring systemic medication failure:  Each of the more than 1,100 doses of medication delivered through our mother’s enteral system was compromised by multiple errors because nursing staff failed to follow evidence-based guidelines in the preparation and administration of the drugs, leading to a known high risk of drug interactions and complications on a daily basis.  In addition, medications were regularly prepared in an unclean setting in the busy hospital hallway outside her room, exposing them to airborne contaminants from staff and visitor traffic as well as building maintenance activities.  

Hundreds of other errors occurred at every stage of the medication use process, according to hospital records, from prescribing and transcription to administration and monitoring, including repeated delivery of medication by mouth when it was well established that our mother could not swallow safely and was at life-threatening risk of choking and aspiration.  Many of the errors involved medications like digoxin and metoprolol that are known to cause harm and even death when improperly administered and have been the subject of numerous alerts from authoritative medication safety experts.  

None of these errors, for which evidence is clearly provided in the medical record, was ever documented as such or  was acknowledged in the hospital’s review of our mother’s medication following concerns raised by the family after she was discharged.  Even a chart entry that shows the diabetic medication Diamicron being given to our mother, when she has never had diabetes and there is no record of glucose testing for her at MAHC, was not sufficient to capture the attention of the clinical staff who reviewed our mother’s medication.  MAHC claims that our mother’s medication was “administered appropriately” and that “there are no medication error incident reports on file” for her.  

Further details on our calculation of these medication errors are available here.

Previous post:

Next post: